Gebre-Medhin G, Husebye ES, Mallmin H, et al (Univ Hosp, Uppsala, Sweden)
Oral Dehydroepiandrosterone (DHEA) Replacement Therapy in Women with Addisons Disease
Clin Endocrinol (Oxf) 52: 775-780, 2000
Addisons disease (primary adrenocortical failure), is associated with lower levels of dehydroepiandrosterone (DHEA) and androgens, than appropriate for the patients age. The aim of this study was to identify the appropriate dose of oral DHEA replacement therapy in patients with Addisons disease.
It was found that a 50-mg/d dose of oral DHEA produces near physiologic levels of DHEA, DHEA sulphate and androgens. This dose regimen has no serious side effects.
Lino K, Oki Y, Sasano H (Tohoku Univ, Sendal, Japan; Hamamatsu Univ, Japan)
A Case of Adrenocortical Carcinoma Associated with Recurrence After Laparoscopic Surgery
Clin Endocrinol (Oxf) 53: 243-248, 2000
This is a case report of adrenocortical carcinoma which recurred in disseminated form after laparoscopic adrenalectomy.
A female patient with Cushings syndrome (aged 52) was diagnosed to have a left adrenocortical tumor. This was removed without rupture of capsule, by a laparoscopic adrenalectomy. Her endocrine evaluation was near normal at 7 months follow up.
However at 15 months, she had increased appetite and body weight along with rise in serum cortisol level. Imaging revealed a mass in the left retroperitoneal space and multiple nodular lesions on the liver and pelvic wall.
Exploratory laparotomy revealed adrenocortical carcinoma with intra-abdominal dissemination. The tumor (recurrent) responded well to therapy with carboplatin and DDD (1-1, dichlorodiphenyldichloroethane).
On one year follow up scans, there was no evidence of disease. But, neurologic impairment with dysarthria occurred as a side-effect of DDD. The patient died of aspiration pneumonia due to impaired pharyngeal reflex.
At autopsy there was no evidence of carcinoma.
The authors conclude that adrenocortical malignancies should be excluded prior to performing laparoscopic adrenalectomy.
Weinstein RS, Nicholas RW, Manolagas SC (Univ of Arkansas for Medical Sciences, Little Rock)
Apoptosis of Osteocytes in Glucocorticoid-induced Osteonecrosis of the Hip.
J Clin Endocrinol Metab 85: 2907-2912, 2000.
Prevalence of apoptotic osteocytes was assessed in femoral head specimens from 9 patients undergoing total hip replacement because of osteonecrosis.
Causes of osteonecrosis were:
(1) Long-term glucocorticoid therapy in 5 patients,
(2) Alcoholism in 3 patients
(3) Trauma in one patient.
DNA neck end labeling and staining of bone sections were done to assess the presence of apoptotic osteocytes.
Among patients of group (1) above, high number of apoptotic osteocytes and cells lining cancellous bone were detected in the area of subchondral fracture crescent.
Findings associated with apoptotic cells in patients with glucocorticoid induced osteonecrosis were (i) reduced cancellous bone area (ii) increased marrow adipocytes and (iii) decreased hemopoietic marrow.
In these patients joint collapse results from interruption of the mechanosensory network of the femoral head. Osteonecrosis may occur even after steroid treatment is stopped.